Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 128, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 23, 2003, 9:31 PM CDT for Norton County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2003, 9:31 PM CDT (02:31 UTC)
- Expired
- Jun 23, 2003, 10:30 PM CDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Norton County, KS
The radar
The Grand Island radar (KUEX), 143 km from the middle of the area, began a volume at 02:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 8:20 PM CDT | Tornado Watch | SPC | 3 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4886 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1084 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 149 m²/s²
- 0-3 km storm-relative helicity
- 351 m²/s²
- Significant tornado parameter
- 7.9
- Supercell composite
- 32.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 240231 SVRGLD KSC137-240330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 931 PM CDT MON JUN 23 2003 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTON COUNTY IN NORTHWEST KANSAS * UNTIL 1030 PM CDT * AT 931 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF REAGER...OR ABOUT 15 MILES EAST OF OBERLIN...MOVING NORTHEAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTON AT 940 PM CDT HAIL UP TO GOLFBALL SIZE AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR DETECTED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT TUESDAY MORNING FOR NORTHEASTERN COLORADO AND NORTHWESTERN KANSAS AND SOUTHWEST NEBRASKA. LAT...LON 3980 10017 3977 9989 3998 9965 3998 10017 RUBIN $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:48 PM CDT, 5 hours 43 minutes earlier.
Area forecast discussion, Jun 23, 3:48 PM CDT, 5 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 248 PM MDT MON JUN 23 2003 FORECAST CHALLENGES WILL RELATE TO THE BOUNDARY DRAPED ACROSS THE FORECAST AREA. THE TEMPERATURE AND DEWPOINT RANGES ACROSS THE FORECAST AREA WILL BE LARGE WITH THE BOUNDARY THROUGH MID WEEK. A NEARLY STATIONARY BOUNDARY IS IN PLACE ACROSS THE FORECAST AREA AND IS EXPECTED TO MOVE LITTLE DURING THE NEXT COUPLE OF DAYS. THE AIRMASS IS CAPPED TODAY WITH DRYER AND COOLER AIR WEST OF THE BOUNDARY AND WARMER AIR WITH DEWPOINTS IN THE LOWER 70S EAST OF THE BOUNDARY. STORMS ARE EXPECTED TO THE NORTH OF THE SURFACE LOW...AND SHOULD REMAIN NORTH OF THE FORECAST AREA TONIGHT. THIS BOUNDARY WILL BEGIN TO MOVE OUT OF THE AREA ONCE THE UPPER TROUGH LIFTS EAST OF THE ROCKIES BEGINNING WEDNESDAY. THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS GRAZING ALONG THE NORTHERN PARTS OF THE FORECAST AREA TUESDAY NIGHT WITH SHOWERS LINGERING THROUGH WEDNESDAY AS THE DYNAMICS WITH THE UPPER TROUGH BEGIN TO SWEEP ACROSS THE REGION. A CHANCE OF THUNDERSTORMS WILL CONTINUE THROUGH WEDNESDAY EVENING AS THE REMAINDER OF THE UPPER TROUGH SWEEPS THROUGH. HAVE PUT IN A SLIGHT CHANCE OF THUNDERSTORMS ON SATURDAY NIGHT. OTHERWISE...WITH HIGH PRESSURE AT THE SURFACE AND NORTHWEST FLOW CARRYING UPPER DYNAMICS AROUND THE FORECAST AREA...HAVE GONE DRY. .GLD...NONE. LOCKHART
Hazardous weather outlook, Jun 23, 6:53 PM CDT, 2 hours 38 minutes before
COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 553 PM MDT MON JUN 23 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE AIR MASS OVER THE TRI-STATE AREA HAS BECOME VERY UNSTABLE THIS EVENING. THUNDERSTORMS WILL MOVE OVER THE AREA...MAINLY SOUTH OF INTERSTATE 70...AFTER 700 PM MDT (800 PM CDT). THE MAIN THREAT WITH THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE EXPECTED AGAIN TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY. MENTZER
In the hours before
Local storm report, Jun 23, 9:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
803 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0758 PM REXFORD KS 50-60 MPH TSTM GUST
06/23/03 THOMAS REPORTED BY STORM
SPOTTER.Local storm report, Jun 23, 9:05 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0802 PM 3 N LEBANON NE 1.75 INCH HAIL
06/23/03 RED WILLOW WINDOWS KNOCKED OUT. NO
ELECTRICITY REPORTED BY
STORM SPOTTER.Local storm report, Jun 23, 9:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM ANGELUS KS 70 MPH TSTM GUST
06/23/03 SHERIDAN REPORTED BY STORM
SPOTTER.Local storm report, Jun 23, 9:15 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
815 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0814 PM 3 N LEBANON NE .88 INCH HAIL
06/23/03 RED WILLOW REPORTED BY STORM
SPOTTER.Local storm report, Jun 23, 9:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
819 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0816 PM OBERLIN KS .75 INCH HAIL
06/23/03 DECATUR TREES DOWN REPORTED BY
STORM SPOTTER.Local storm report, Jun 23, 9:21 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
821 PM MDT MON JUN 23 2003
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM DANBURY NE 2 INCH HAIL
06/23/03 RED WILLOW BRANCHES DOWN REPORTED
BY STORM SPOTTER.The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:19 PM CDT | Severe Thunderstorm Warning | GLD | Wichita | 56 min |
| Jun 23, 8:02 PM CDT | Severe Thunderstorm Warning | GLD | Gove, Logan | 58 min |
| Jun 23, 8:09 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 66 min |
| Jun 23, 8:23 PM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 67 min |
| Jun 23, 8:56 PM CDT | Severe Thunderstorm Warning | GLD | Rawlins | 64 min |
| Jun 23, 9:12 PM CDT | Severe Thunderstorm Warning | GLD | Decatur | 63 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.